Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Combination of NSAIDs and anti-depressants increases risk of intracranial bleeding

  • Print
  • Comments (2)
  • Rate
  • Save

The study

A retrospective cohort study of 4,145,226 people in South Korea (all patients on the Korean nationwide health insurance database, which covers all South Koreans) analysed data taken from January 2009 - December 2013.

The risk of intracranial haemorrhage in patients taking anti-depressants without NSAIDs (2,764,779 patients) was compared to those taking anti-depressants with NSAIDs concurrently (2,404,054 patients).

The key outcome measure was the duration of time elapsed before the first admission with intracerebral haemorrhage within 30 days of starting the drugs.

Only patients who started taking anti-depressants (including SSRIs, TCAs, SNRIs, MAOIs, mirtazapine, tianeptine and trazodone) for the first time were included, and patients with a past history of cerebrovascular disease or bleeding were excluded. Patients who were on more than one anti-depressant drug were also excluded.

Warfarin and heparin among several ‘adjusting factors’ in the multivariable model were used in the study, which allowed the authors to obtain an unbiased estimate of the increase in risk of intracranial bleeding as a result of the combined used on NSAIDs and anti-depressants.

The authors discussed how antidepressants (especially SSRIs) reduce the uptake of platelets, which is why they are thought to increase the risk of bleeding. NSAIDs impede the normal function of platelets. One of the actions of SNRIs in particular is that they reduce norepinephrine uptake - the resulting increase in norepinephrine may also contribute to the risk of intracranial bleeding.

The authors explain: ‘Our findings are subject to selection bias and confounding with respect to the relative difference in the baseline for the risk of intracranial haemorrhage between the comparison groups.

‘However, we used propensity score-matching, which should eliminate a greater proportion of the baseline differences than would stratification or covariate adjustment. Although we used a propensity score-matched design, this does not preclude findings being influenced by potential confounders. Hidden bias may remain because of the influence of unmeasured confounders.”

The findings

1 The risk of intracranial bleeding was higher in patients taking antidepressants and NSAIDs together, compared to those on antidepressants without any NSAIDs.

2 There was no statistically significant difference in the risk of intracranial bleeding between the different types of antidepressants, or the age of the patients. However, the risk was higher for male patients compared to female patients.

3 Co-morbidities and other medications being taken did not increase the risk of intracranial bleeding.

What this means for GPs

GPs should be mindful of the increased risk in bleeding in patients taking NSAIDs and anti-depressants, and should prescribe these drugs judiciously and after careful consideration of the risks and benefits. Although the risk of gastrointestinal bleeding when NSAIDs and SSRIs are taken concomitantly is well known, the risk of intracranial bleeding is not well-documented.

The paper

BMJ July 2015

Dr Hamed Khan is a GP in the emergency department of St George’s, London, and a clinical lecturer. He tweets as @drhamedkhan

Rate this blog  (4.8 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (2)

  • Azeem Majeed

    This study illustrates the challenges facing GPs from the increasing number of patients with multi-morbidity. This in turn results in patients taking a greater number of drugs, thus increasing the likelihood of adverse drug interactions such as that described in this paper between NSAIDs and antidepressants.

    Unsuitable or offensive? Report this comment

  • A perfect example of how a practice pharmacist can contribute to improving patient care. Cases such as this are covered under the medication review that takes time to complete properly..time GP's do not have. These cases are also picked up when completing audits in response to alerts/articles, serving also as clinical governance. As an independent prescriber I review cases like these everyday. I contact the patients where necessary and make changes needed. I act within my own competence and refer any complicated cases to the GP.In this instance there would be few needing GP review (unless other issues are picked up, which oftern happens with polypharmacy) so I definately believe practice pharmacists do reduce GP workload while improving patient care (sorry for hijacking post!)

    Unsuitable or offensive? Report this comment

Have your say

  • Print
  • Comments (2)
  • Rate
  • Save